OHRP Research Community Forum

Research Community Forum Making a difference in human subjects research: empowering participants, engaging communities and protecting data, September 26 & 27, 2023 Ann Arbor, Michigan
photo of U-M law school from above in the fall

Join us at the Michigan League in downtown Ann Arbor, Michigan, for a two-day, in-person Research Community Forum presented by the U.S. Department of Health and Human Services Office for Human Research Protections (OHRP)(link is external) and the University of Michigan.

Who Should Attend

  • Researchers conducting biomedical or Socio-behavioral human subjects research
  • Research coordinators and key personnel involved with a human research protections program (HRPP)
  • Institutional review board (IRB) chairs and reviewers
  • HRPP and IRB administrators
  • Institutional officials

 

CIP Accreditation

All day one workshop sessions meet the criteria in the Certified IRB Professional (CIP) recertification guidelines at https://primr.org/cip/eligible-programs are eligible for 5.25 hours (315 mins) of accredited continuing education units. A maximum of 5.25 continuing education credits can be claimed. 

All day two conference sessions meet the criteria in the Certified IRB Professional (CIP) recertification guidelines at https://primr.org/cip/eligible-programs are eligible for 6.75 hours (405 mins) of accredited continuing education units. A maximum of 6.75 continuing education credits can be claimed.

Registration

Registration for the Research Community Forum is available online. Please create a new account to register for this event if you do not already have an Iris account.

Registration Fees:

Full Conference (two-day event): $278.00

September 26, 2023 (Only): $99.00

September 27, 2023 (Only): $199.00

Agenda

Time

Duration

Day One – Sept. 26, 2023

9:30 – 10:00

30 min

Registration 

10:00 – 10:15

15 min

Welcome and Introductions

10:15 – 11:30

75 min

Case Discussion – Reviewing Research Under the Common Rule 

During this interactive session, OHRP will invite the audience to review and make decisions on the ethics and aspects pertaining to the human research protections regulations regarding a variety of research projects. 

Speaker: Michael Grippaldi JD, MA, Public Health Program Specialist, HHS Office of Human Research Protections

11:30 – 12:30

60 min

Participant-Centered Informed Consent 

This will be an interactive session to explore what a participant-centered informed consent may look like under the instructions of the Common Rule. 

Speaker: Yvonne Lau, MBBS, MBHL, PhD, Director, Division of Education and Development, HHS Office of Human Research Protections

12:30 – 1:15

45 min

Networking Lunch

1:15 – 2:45

90 min

The New NIH Data Management and Sharing (DMS) Policy and the Role of HRPPs

The new NIH Data Management and Sharing (DMS) policy requires inclusion of a data management and sharing plan with applications for NIH funding submitted on or after January 25, 2023.

This session will provide a general overview of the policy, highlighting aspects that impact IRBs and HRPPs. In addition, speakers will discuss various institutional approaches for operationalizing and ensuring compliance with this policy while supporting their researchers.

Panelists: Taunton Paine, Director, Scientific Data Sharing Policy Division, Office of Science Policy, NIH; 

Josh Fedewa, MS, CIP, Director, IRBMED, University of Michigan; 

Monica Malian, R.Ph., HRPP Director, Wayne State University; 

Kristen Koritnik, JD, HRPP Director, Michigan State University

Moderator: Elyse Summers, JD, AAHRPP President and CEO

2:45 – 3:00

15 min

Break 

3:00 – 3:30

30 min

Supporting Community Engagement – OHRP resources 

With the expansion of community engagement, many more entities and people may become involved in the conduct of research. This session will provide an overview of OHRP resources that could be used to train and engage the community in protecting participants of research.   

Speaker: Zena Alhija DrPH, MPH, Public Health Program Analyst, HHS Office of Human Research Protections

3:30 – 4:30

60 min

Building on Belmont – What New Approaches to Justice Might Mean for the Research Protections Enterprise?

During this interactive session, OHRP will invite the audience to a conversation on how to promote diversity, equity, inclusion, accessibility, and justice in human research while upholding appropriate protections.

Speaker: Natalie Klein, Ph.D., Director, Division of Policy and Assurances, HHS Office of Human Research Protections

4:30 – 4:45

Notices and Wrap up

4:45 – 6:00

Networking Reception

  All day one workshop sessions meet the criteria in the Certified IRB Professional (CIP) recertification guidelines at https://primr.org/cip/eligible-programs(link is external) are eligible for 5.25 hours (315 mins) of accredited continuing education units. A maximum of 5.25 continuing education credits can be claimed.

 

 

Time

Duration

Day Two – Sept. 27, 2023

7:45 – 8:15

30 min

Registration/Check-in 

8:15 – 8:30

15 min

Welcome and Opening Remarks 

Rebecca Cunningham, MD, Vice President for Research and Institutional Official for the Human Research Protection Program, University of Michigan

8:30 – 9:15

45 min

Addressing Health Inequities: Bridging Science and Policy

During this moderated discussion, a nationally recognized pediatrician, researcher, and public health advocate whose research uncovered the Flint water crisis and a public policy and a national expert on child allowances that founded the Center for Poverty Solutions will engage in a conversation about the impact of poverty on early childhood development and lifelong health conditions and the role of academic-community partnerships in addressing health inequities through research that drives policy changes.

Speaker: Mona Hanna-Attisha, MD PHD, Professor of Public Health, Professor of Pediatrics and Human Development, Director of Pediatric Public Health Initiative, Michigan State University, College of Human Medicine and author of What the Eyes Don’t See

Speaker: H. Luke Shaefer, Ph.D., Professor of Public Policy, Professor of Social Work, Director of Poverty Solutions, University of Michigan and co-author of $2 a Day and The Injustice of Place

Moderator: Julie Lumeng, MD, Associate Vice President for Research, University of Michigan, Professor of Child Behavior and Development, Professor of Pediatrics, University of Michigan

9:15 – 9:30

15 min

Break/Coffee (Complimentary copies of each of the speaker’s books will be available to attendees)

9:30 – 10:15

45 min

The Intersection of Emerging Technologies and Research Ethics: Challenges and Opportunities

In this session, attendees will learn about emerging artificial intelligence (AI) technologies and the ways that these technologies may be implemented in the context of human subjects research. Attendees will also explore how to evaluate the ethics of using AI technologies through contextual integrity to better guide regulatory oversight of these studies.

Speaker: Michael Zimmer, Ph.D, Director of Center for Data Ethics and Society, Marquette University and Co-founder of the Pervasive Data Ethics for Computational Research (PERVADE) project

10:15 – 11:00

45 min

Diversity Equity and Inclusion in IRB Review and Oversight 

This session will consider the role of the Human Research Protection Programs (HRPPs) in creating expectations for equity and justice within research and will discuss some innovative approaches and practical measures that HRPPs can adapt to promote diversity, equity, and inclusion within their programs.

Speaker: Barbara Bierer, M.D., Professor of Medicine, Harvard and Director of the Multi-Regional Clinical Trials Center (MRCT)

11:00 – 11:30

30 min

Current OHRP Policy Initiatives – A Brief Account

During this presentation, OHRP will share information about recent policy and guidance initiatives that are intended to assist IRBs, institutions, and investigators.

Speaker: Natalie Klein, Ph.D., Director, Division of Policy and Assurances, HHS Office of Human Research Protections  

11:30 – 12:30

60 min

Networking Lunch

Time

Note: PM sessions will have 5 min. transition time

Duration

Track 1:  Empowering Participants/Engaging Communities

Track 2:  Protecting and Sharing Data

12:30 – 1:30

60 min

Consent Form Innovations: Building Trust through Communications 

The speakers in this session will discuss integrating health literacy best practices in the consenting process and will describe the process for developing video consents in multiple languages and incorporating them into the electronic medical record.

Speaker: Stephen Gruber, M.D., Ph.D., M.P.H, Vice President, City of Hope National Medical Center

Speaker: Christopher Trudeau, J.D., Associate Professor of Law, University of Arkansas

Data Sharing: Ethical Considerations 

During this session the speaker will discuss ethical considerations related to data sharing with emphasis on improving the oversight for secondary use of research data.

Speaker: Kayte Spector-Bagdady, J.D., MBioethics, Co-Director Center for Bioethics and Social Sciences in Medicine, University of Michigan

1:35 – 2:35

60 min

Collaborating with Community Partners 

During this session, speakers will discuss the role of Community-Academic research collaborations from the perspective of a researcher and a community representative. The speakers will also discuss the role of Community Ethics Review Boards and how they complement the role of Institutional Review Boards.

Speaker: Hayley Thompson, Ph.D., Professor of Population Science and Associate Director of Community Engagement, Wayne State University

Speaker: Ella Greene, Community Ethics Review Board (CERB) Administrator, Flint, Michigan

Certificates of Confidentiality and Data Protection 

The goal of this session is to provide a refresher to IRB/HRPP staff and researchers, raise awareness about the significance and scope of this program and generate a discussion around some of the challenges that should be considered by researchers and their institutions.

Speaker: Adam Berger, Ph.D., Director, Division of Clinical and Healthcare Research Policy Office of Science Policy, NIH

Speaker: Maya Kobersy, J.D., Associate General Counsel, University of Michigan

2:35 – 2:50

15 min

Break/Coffee

 

2:50 – 3:50

60 min

Empowering the Participant Voice: Building Research Participant  Experience Evidence-Base to Improve How Research is Done

During this session the speakers will describe efforts for assessing research participant experiences through a Research Participant Perception Survey (RPPS) and will share lessons learned from a decade-long project. The speakers will also discuss the significance of participant perspectives to the mission of human research protection programs (HRPPs) and provide implementation tips.

Speaker: Rhonda G. Kost, M.D., Associate Professor of Clinical Investigation, Vice-Chair Institutional Review Board, Rockefeller University Center for Clinical Translational Science

Speaker: Sana Khoury-Shakour, Ph.D, HRPP Associate Director, University of Michigan

Data Sharing Resources and Best Practices for Social and Behavioral Research 

During this session, the speakers will discuss data sharing best practices for social sciences research projects and will describe methods used by an international consortium, lessons learned from a longitudinal panel study, and implications to ethical review and oversight of such projects.

Speaker: Amy Pienta, Ph.D., Research Professor, Institute for Social Research, ICPSR Director of Business and Collection Development, University of Michigan

Speaker: Amanda Sonnega, Ph.D., Associate Research Scientist, Survey Research Center, Institute for Social Research, University of Michigan

3:50 – 4:50

60 min

A conversation with OHRP, NIH, and FDA /Wrap-up

    All day two conference sessions meet the criteria in the Certified IRB Professional (CIP) recertification guidelines at https://primr.org/cip/eligible-programs(link is external) are eligible for 6.75 hours (405 mins) of accredited continuing education units. A maximum of 6.75 continuing education credits can be claimed.

 

Location

The Michigan League is located at 911 N. University Ave. Ann Arbor, MI 48109 (about 26 miles from the Detroit Metropolitan International Airport (DTW).

Parking: Free parking validation will be provided for the 324 Maynard Street parking structure, within short walking distance of the Michigan League. 

The beautiful University of Michigan campus is located in downtown Ann Arbor. It is a bustling university town with culinary hotspots, tech hubs, and a walkable area. Join us to experience unique retail shops, world-class art, and culture. 

Located in southeast Michigan’s Lower Peninsula, Ann Arbor lies at the center of a greater collection of communities nearby; Ann Arbor has become a cultural melting pot and urban oasis. 

Things to do in Ann Arbor, Michigan

Hotel Accommodations

Bell Tower Hotel 

Address/Location: 300 South Thayer St.; Ann Arbor, MI 48104 (about 0.1 miles from the forum location)

Group Rate: Standard room starts at $212 per night. The group discount code is “UMHRPP2”. There is no deadline to reserve at this rate. 

Reservations: Make your conference hotel room reservations online(link is external) or contact the hotel at (734) 769-3010.

 

Graduate Hotel

Address/Location: 615 E. Huron St., Ann Arbor, MI 48104 (about 0.3 miles from the forum location) 

Group Rate: Standard room is $209 per night. The deadline to reserve at this group rate is Saturday, August 26, 23.

Reservations: Make your conference hotel room reservations online(link is external) or contact the hotel at (734) 769-2224.

 

Ross Executive Learning and Conference Center

Address/Location: 710 East University Avenue, Ann Arbor 48109 (about 0.5 miles from the forum location)

Group Rate: Standard room starts at $167 per night. There is no deadline to reserve at this rate. 

Reservations: Make your conference hotel room reservations online(link is external) or contact the hotel at (734) 764-7677.

 

Residence Inn By Marriot

Address/Location: 120 W. Huron St., Ann Arbor, MI 48104 (about 0.8 miles from the forum location)

Group Rate: Single or double bed is $229 per night. The deadline to reserve at this group rate is Friday, August 25, 23. 

Reservations: Make your conference hotel room reservations online(link is external) or contact the hotel at (734) 662-9999. 

 

Double Tree by Hilton by Ann Arbor North

Address/Location: 3600 Plymouth Rd., Ann Arbor, MI 48105 (about 3.9 miles from the forum location) 

Group Rate: Single or double bed is $142 per night. The deadline to reserve at this group rate is Monday, September 4, 23. 

Reservations: Make your conference hotel room reservations online(link is external) or contact the hotel at (734) 769-9800. 


Air Travel: Detroit Metropolitan International Airport (DTW) is only 20 miles from Ann Arbor, which is an approximate 45-minute drive (at the most). Current travel guidelines suggest arriving at least 2 hours before your flight. Major hubs are Delta, Spirit, and US Air. 

Shuttle Services: The Michigan Flyer fleet is one way to get to and from DTW. Prepaid fare is $15 one way and $25 round trip. Tickets purchased at the coach are $18. The Michigan Flyer runs nine times a day. For questions, call 517-333-0400. 

AirRide offers near-hourly service between Ann Arbor and DTW daily. Fares are $12 each way, with reservations. Boarding/pick-up locations are at Blake Transit Center and Kensington Hotel. For schedules and reservations, visit TheRide.com.(link is external)

Rental Cars: Rental cars allow you to explore at your own pace. The airport provides the largest, most trusted rental car agencies with plenty of reliable options. 

The Ann Arbor Convention Visitor’s Bureau lists airport shuttle options. 

Event Hosts

OASH Office for Human Research Protections
Human Research Protection Program University of Michigan logo

Questions?

For questions regarding the conference, please contact Sana Shakour at sanashak@umich.edu